Oklahoma, 2017Flash Flood in Oklahoma, August 10, 2017
August 10, 2017 · NWS OUN · 1 event in 1 county or zone
As the previous evening's storm system made it's way southward, heavy rain rates resulted in some minor flooding early on the 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As the previous evening's storm system made it's way southward, heavy rain rates resulted in some minor flooding early on the 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 9, 11:20 PM CST, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 9, 11:20 PM CST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1220 AM CDT Thu Aug 10 2017
...Aviation Discussion...
&&
.AVIATION...
For the 06z TAFs:
A band of convection is moving southeast through northern Oklahoma
as of this writing (shortly before 06z). A weakening trend has
been noted and this is a result of decreasing instability.
Occasional lightning strikes have been observed, particularly on
its western end, near Kingfisher and Watonga. Further weakening is
expected as these storms approach airports in/around OKC,
although the convection may maintain its intensity long enough for
brief visibility reduction due to heavy downpours and possibly an
occasional lightning strikes. Despite weakening instability,
veering low level flow and advection of greater moisture from the
west toward dawn may support showers near OKC/OUN for several more
hours. Some diurnal re-development is expected across about the
northern half of Oklahoma during the afternoon, but showers/storms
should be isolated/scattered. Toward the very end of the TAF
period an MCS with heavy rain and potentially strong winds is
expected impact several TAF sites. Outside of strong gusty winds
and temporary vis/ceiling reduction in/near storms, VFR conditions
and light winds should prevail.
&&
.PREV DISCUSSION... /issued 812 PM CDT Wed Aug 9 2017/
UPDATE...
Area of showers/storms in N OK and S KS is expected to continue to
move SE across portions of the area this evening. Increased PoPs
to account for this activity. A few of the storms in N OK could be
strong to severe.
PREV DISCUSSION... /issued 634 PM CDT Wed Aug 9 2017/
AVIATION...
0Z TAFs - Several rounds of scattered showers/storms are possible
across portions of the area during this TAF period with the
highest chances in northern Oklahoma. Chances are currently too
low at some sites for mention in TAF. Gusty winds and heavy rain
will be possible with the storms.
PREV DISCUSSION... /issued 347 PM CDT Wed Aug 9 2017/
DISCUSSION...
Thunderstorms persist over northern Oklahoma and will continue
into the early evening. This is the first of what may be at least
two waves of storms. HRRR suggests the possibility of another
round of storms moving into northwest Oklahoma this evening,
although other models aren't as aggressive with this. Then there
is a higher chance of storms in the morning hours with storms
moving in from Colorado and/or western Kansas. An even higher
chance of storms returns late tomorrow afternoon or tomorrow
evening as a storm complex is expected to develop in southern
Kansas or near the Oklahoma border and moving south/southeast
through the area with the highest precipitation chances northeast.
With the surface boundary lurking north of the area, west-
northwest flow aloft, and various shortwaves moving into the upper
Midwest and central Plains, it looks like we will be in a pattern
of multiple rounds of convection over the next few days with storm
complexes moving into Oklahoma from the north. It is still tricky
to determine specific geography too far in advance, but we do
appear to be in a wet pattern, especially by August standards.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 92 72 88 73 / 20 60 50 60
Hobart OK 96 74 94 75 / 20 40 30 40
Wichita Falls TX 97 76 98 78 / 10 20 20 20
Gage OK 92 68 85 70 / 30 70 30 60
Ponca City OK 88 70 85 70 / 30 70 40 60
Durant OK 92 75 93 75 / 10 20 40 40
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
17/12
Hazardous weather outlook, Aug 9, 10:00 PM CST, 5 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1100 PM CDT Wed Aug 9 2017
OKZ004>048-050>052-TXZ083>090-110400-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1100 PM CDT Wed Aug 9 2017
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.
.DAY ONE...Rest of Tonight...
.Thunderstorms...
Showers and thunderstorms will continue to move across portions of
northern and central Oklahoma overnight into early Thursday. Heavy
rain and cloud to ground lightning will be the main concerns.
However, wind gusts up to 50 mph could be possible with some of
the strongest storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
.Heavy Rain/Flooding...
Thunderstorms may produce heavy rainfall across the area
Thursday through early next week. Several inches of rainfall
may occur across parts of Oklahoma which may result in flooding.
.Thunderstorms...
Thunderstorms will be possible each day. A few strong to severe
thunderstorms with damaging winds will be possible at times,
especially Thursday night across northern Oklahoma, but
widespread significant severe weather is not expected.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 9, 9:40 PM CST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1040 PM CDT WED AUG 9 2017
OKZ018-100415-
Kingfisher OK-
1040 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kingfisher County
Until 1115 PM CDT...
AT 1037 PM CDT, a strong thunderstorm was located 9 miles south of
Ames, moving southeast at 15 MPH.
HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Locations impacted include...
Loyal and Lacey.
LAT...LON 3601 9791 3595 9817 3609 9821 3612 9821
3617 9810 3617 9804
TIME...MOT...LOC 0337Z 322DEG 15KT 3611 9814
WRSpecial weather statement, Aug 9, 10:04 PM CST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1104 PM CDT WED AUG 9 2017
OKZ011-015-017-100430-
Major OK-Dewey OK-Blaine OK-
1104 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR south central Major...
northeastern Dewey and northern Blaine Counties Until 1130 PM CDT...
AT 1104 PM CDT, a strong thunderstorm was located near Longdale,
moving southeast at 30 MPH.
HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Fairview, Okeene, Canton, Longdale, Oakwood, Canton Lake, Eagle City,
Homestead and Southard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3617 9830 3607 9821 3603 9821 3587 9876
3614 9873 3627 9856
TIME...MOT...LOC 0403Z 314DEG 25KT 3616 9857
MBSSpecial weather statement, Aug 9, 10:25 PM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1125 PM CDT WED AUG 9 2017
OKZ017-100500-
Blaine OK-
1125 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR Blaine County Until midnight
CDT...
AT 1125 PM CDT, a strong thunderstorm was located 7 miles west of
Hitchcock, moving southeast at 35 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Watonga, Okeene, Canton, Hitchcock, Greenfield, Eagle City, Homestead
and Southard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3616 9825 3578 9821 3565 9863 3604 9864
3617 9846
TIME...MOT...LOC 0422Z 327DEG 30KT 3599 9847
MBSSpecial weather statement, Aug 9, 10:59 PM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1159 PM CDT WED AUG 9 2017
OKZ017-018-023-024-100530-
Kingfisher OK-Canadian OK-Caddo OK-Blaine OK-
1159 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kingfisher...
northwestern Canadian...north central Caddo and southeastern Blaine
Counties Until 1230 AM CDT...
AT 1158 PM CDT, a strong thunderstorm was located near Greenfield,
moving southeast at 30 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Watonga, Hinton, Geary, Calumet, Bridgeport, Greenfield and Omega.
This includes Interstate 40 between mile markers 96 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3586 9849 3591 9820 3570 9800 3555 9809
3541 9846
TIME...MOT...LOC 0458Z 335DEG 26KT 3575 9835
MBSFlash Flood, Grady
- When
- August 10, 3:18 AM CST to 6:18 AM CST
- Where
- Grady County, 3.05 mi SE of Chickasha Arpt to 2.99 mi SE of Chickasha Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.045, -97.938
Car stalled out from excessive water on roads at the intersection of Dakota Ave and highway 81/277.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Minnesota, August 10, 20172 deaths · 1 injured · 1 event
- Flash Flood in Ohio, August 10, 2017$2.0 million · 1 event
- Flood and Hail in Kansas, August 10, 2017$175,000 · 4.25 in hail · 21 events
- Flash Flood and Damaging Winds in Arizona, August 10, 2017$252,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 10 to 11, 2017$119,000 · 2 in hail · 16 events
- Flash Flooding and Damaging Winds in Arizona, August 10, 2017$65,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in Kansas, August 10 to 11, 20174.25 in hail · 44 events
- Flash Flooding and Flooding in Alabama, August 10, 201728 events
- Hail and Damaging Winds in Oklahoma, August 10, 2017$25,000 · 1.75 in hail · 6 events
- Hail in Colorado, August 10, 20173 in hail · 16 events
- Hail and Damaging Winds in Colorado, August 10, 20171 in hail · 15 events
- Hail and Damaging Winds in Iowa, August 10, 20171.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719771.